« back · www.benzo.org.uk »
I was familiar with Lexotan (bromazepam) already as a student, as we used to have it at home at my parents' place.
My father took 3mg every morning before going to work. I took it very rarely, sometimes to get a good night's sleep before an exam, and later during a period of some months, when I was overwrought after a lengthy exam period at university. But I was always able to quit cold turkey with no consequences.
After the birth of my daughter in 1992 I was hit by severe insomnia and could only get to sleep when taking 6mg of Lexotan (= about 10mg of Valium). I had postpartum depression afterwards and was put on antidepressants (two different tricyclics, Tofranil and Pertofran) for 6 months, together with a neuroleptic to get some sleep, instead of the Lexotan (the prescribing doctor thought that was better than giving me a benzo...).
Tapering the antidepressants took me a year after that and I relapsed in depression but somehow managed to get through that without having to go back on antidepressants. I believe now, that a temporary relapse is a normal withdrawal symptom when tapering antidepressants, but the doctor did not support this theory. When she said I was just the "depressed type", I decided never to go back to her again.
Meanwhile I took Lexotan again for sleep, so to speak, to get me through the rough patch of antidepressant withdrawal, as I now see it.
My family doctor prescribed it without any problems. He was strongly against taking antidepressants for the rest of my life, but didn't comment on the use of Lexotan. I moved, had another doctor, but never had any problems getting a new prescription for Lexotan, though one doctor said it was strange to be so hooked at my age (I was then in my thirties).
I never stopped taking Lexotan until December 2000, although I did try to taper a little now and then (unsuccessfully and uninformed) and by then I was on a 9mg dose (once a day, just before bedtime). Around that time, I found Ray Nimmo's internet site at www.benzo.org.uk and the Yahoo benzo support group and started to taper more seriously and much better informed. The FAQ sheet I found on Ray's site and Professor Ashton's Manual answered all the questions I always wanted to ask, but never got any answers to from my uninformed, ignorant doctors.
I should add that I was put on Prothiaden (tricyclic antidepressant) in 1997, during a divorce period. Looking back it was small wonder that I became depressed again. I was alone with a very unhappy daughter who missed her dad incredibly and I was losing my job due to a reorganisation! It was a black period in my life indeed...
After that, I moved on, went to live closer to my family, found a new job and met my current, wonderful husband. As my life slowly changed for the better, I understood I should never have accepted to take that antidepressant, but at that moment I just let the doctor take the decision for me...
During the spring of 2000, I decided to taper the antidepressant. My fiancé and I (we were not yet married) were living together and we were contemplating having another baby. I was turning 39 at that time, so time became an issue. During the antidepressant taper, I became so depressed, that I was soon put back on my full dose again, and sertraline (Zoloft) was added. Now I realize I should have tapered the benzo first, but I had no information and no support from my doctor then.
In the meantime, I found this site and this support group, and a wonderful psychiatrist who taught me to taper the benzo first and then the antidepressants. Now that the benzo taper has been completed, I will try and taper the antidepressants as well, but all in due time.
Although the initial purpose of my taper was the fact that I wanted to get pregnant, I don't have a lot of hope for this anymore. I turned 41 in November 2002, and spent much more time on this taper than I thought. Not only am I getting older, there are also various other reasons not to want a baby anymore. A very important one is the risk that I may end up on more medication again, if I go through another postpartum depression. I may have acquired coping skills against anxiety, but faced with another bout of insomnia and depression, I am not sure how things would go... Sometimes one would do anything for a quiet life...
The length of my taper has also been influenced by the fact that all through this taper I never stopped working, I married my fiancÚ in the summer of 2001, built a house, moved, etc.
These changes in my life, however positive, were also stressful. Call it positive stress, but it's still stress all the same. Therefore I have sometimes stayed at a certain dose for a long time. Around the time of my marriage I even halted the taper for 4 months, before making another cut. The last thing I wanted was to feel awful on my wedding day. I see no harm in staying at the same dose, as long as you don't go back up, but of course, this accounts to a large part for the length of my taper.
Also I have at a certain point (I believe I was at 6mg then) halted my taper a few extra weeks due to derealisation. My doctor advised not to cut for a while until it subsided. Luckily it did.
My benzo withdrawal symptoms have been rather "manageable", probably mostly due to the fact that I was rather "protected" by the antidepressants I am taking. I have had:
increased sensitivity to smell
- metallic or just plain "yucky" taste in my mouth
- cravings (food, mostly junk stuff, both salt and sweet)
- restless sleep, early awakening
- weight gain, impossible to shed some, bloated stomach
- derealisation (one of the worst!)
- headaches, sometimes migraine-like
- forgetfulness, to a point where I would check the lock on the door 10 times in 5 minutes, check if I have my keys 20 times in a row, etc.
- nausea and general gastro discomfort
- irritability and weepiness
- rage !!! (this one was pretty bad, and sometimes uncontrollable)
- manic or hyper moments, especially after having too much coffee in the morning
- muscle pains
- joint pains in my ankles and hips
- fear that I may not act "normal" in front of colleagues
- a type of neurological pain in the entire left side of my face
- increased anxiety
- irregular heartbeat or "skipping a beat"
All these symptoms alternated; I usually had three or four at the same time and some were continuous, such as the weight gain thing. I found that the larger the cut, the worse the symptoms. In general I never cut more than 10% of the total dose, with at least (!) 3 weeks between two cuts. I asked my pharmacist to make special dose capsules for me, which were accurate to two digits behind the comma...
At the end of my taper, I did sort of stop this pattern of 10% cutting when I reached 1.5mg bromazepam (which equals about 2mg Valium) and then cut this dose simply in half. The last 0.75mg were dropped completely in one go, only alternating a few nights (i.e. taking my dose one night, but skipping it the next) until my (slightly disturbed) sleeping pattern was OK again. I had no serious repercussions.
Getting further and further down, I noticed I became more energetic (most important improvement!) and my quality of sleep improved. I had a bloated stomach for many months, but it has disappeared in the past few months - not unimportant for a woman... ;-).
But most importantly, my emotional stability seems to have improved as well. Though I was never in a deep depression, I could at times experience violent rage (especially during PMS) and I am not proud of some of the outbursts I had. Some stuff in my house got broken in the process and it became a joke with some of my friends in the group... "Broken anything lately?"
A good sense of humour can be a lifesaver at times.
I got through it and so will you. It's a matter of endurance and patience, mostly.
I can't say I found any miracle cures to alleviate my withdrawal symptoms. But I will remain convinced that to taper slowly, cutting no more than 10% is an absolutely golden rule! It is probably OK to taper even less than 10%, mostly people need to follow their instincts and listen to their body's responses. I had a lot of support from the benzo support group, and at times when I was on the emotional rollercoaster, the people in this group had to encourage me quite often and they never failed to do so. I will keep good memories of many people there who genuinely cared.
Along the way, I also had help from my psychiatrist, although I suspect she still believes most of my symptoms were "in my head" and my pharmacist, who made all the special "reduced" doses for me, still claims I could have dropped the last 3mg in one go, and would never have felt it... in your dreams, buddy!!
I do consider myself some kind of "expert" as a former user, and no doctor or pharmacist will ever gain this kind of experience as long as they stubbornly stick only to their textbooks. Let's not forget there is not one pharmaceutical company in the world which will not try to deny or minimise how addictive this type of medication is. So as long as doctors and pharmacists refuse to open their minds to what their patients are telling them, we should not expect any common sense and realistic advice from them either.
I would encourage everyone who is (or is considering) tapering, to follow their instinct and common sense and not listen to those who say you can go faster. Never mind the speed of the taper, unless you are pregnant or severely toxic, time is actually your friend.
I wish great courage to all taperers and lots of peace and healing to everyone.
« back · top · www.benzo.org.uk »